Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 34, NWS Midland/Odessa, TX

September 1, 20104 counties in Texas

NWS Midland/Odessa, TX issued this tornado warning at Sep 1, 2010, 4:28 PM CDT for 4 counties in Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2010, 4:28 PM CDT (21:28 UTC)
Expired
Sep 1, 2010, 5:00 PM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Andrews County, TX, Ector County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 26 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WFUS54 KMAF 012128
TORMAF
TXC003-135-317-329-012200-
/O.NEW.KMAF.TO.W.0034.100901T2128Z-100901T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT WED SEP 1 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN ANDREWS COUNTY IN WEST TEXAS...
  NORTHERN ECTOR COUNTY IN WEST TEXAS...
  SOUTHWESTERN MARTIN COUNTY IN WEST TEXAS...
  NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 500 PM CDT

* AT 423 PM CDT...THE PUBLIC REPORTED A TORNADO NEAR 86TH AND YUKON
  IN NORTH ODESSA. HAIL UP TO THE SIZE OF QUARTERS WILL ALSO     
  ACCOMPANY THIS STORM. PEOPLE IN ODESSA AND SOUTHEAST ANDREWS
  COUNTY SHOULD SEEK SHELTER NOW.  PREPARE FOR DAMAGING WINDS AND HAIL.

* THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS...
  SOUTHEASTERN ANDREWS COUNTY...
  NORTH COWDEN...
  ODESSA...
  GARDENDALE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO... THIS STORM IS CAPABLE OF PRODUCING
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SAFE SHELTER
NOW.

&&

LAT...LON 3237 10204 3171 10223 3201 10279 3230 10252
TIME...MOT...LOC 2124Z 260DEG 6KT 3218 10240

$$
1 follow-up statement
527 
WWUS54 KMAF 012152
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT WED SEP 1 2010

TXC003-135-317-329-012201-
/O.EXP.KMAF.TO.W.0034.000000T0000Z-100901T2200Z/
ANDREWS TX-ECTOR TX-MARTIN TX-MIDLAND TX-
452 PM CDT WED SEP 1 2010

...THE TORNADO WARNING FOR NORTHWESTERN MIDLAND...SOUTHWESTERN
MARTIN...NORTHERN ECTOR AND SOUTHEASTERN ANDREWS COUNTIES WILL EXPIRE
AT 500 PM CDT...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE TORNADO WARNING NO LONGER SHOWED SIGNS
OF STRONG ROTATION. THEREFORE THE TORNADO WARNING WILL BE ALLOWED 
TO EXPIRE. HOWEVER...A SEVERE THUNDERSTORM REMAINS IN EFFECT FOR 
DAMAGING WINDS NEAR 60 MPH AND QUARTER SIZE HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3237 10204 3171 10223 3201 10279 3230 10252
TIME...MOT...LOC 2151Z 260DEG 6KT 3219 10235

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Sep 1, 3:10 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 1, 3:10 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT WED SEP 1 2010

.DISCUSSION...

AREA RADARS SHOW CONVECTION STRUGGLING TO GET GOING OUT WEST...AND
NORTH ALONG DRY SLOT ON WV IMAGERY AHEAD OF AN UPPER TROUGH MOVING
THRU THE CENTRAL PLAINS.  UPPER RIDGE IS CENTERED OVER
CHIHUAHUA...PROVIDING FOR ANOTHER BALMY DAY IN WEST TEXAS/SE NM.
EXPECT A SIMILAR DAY THURSDAY W/NOT MUCH MOVEMENT IN THE
RIDGE...BEFORE A TROUGH EXITING BC PUSHES A FAIRLY STRONG
LATE-SUMMER COLD FRONT INTO THE NORTHERN ZONES BEGINNING AROUND 06Z
FRIDAY.  THE NAM...GFS...AND ECMWF ARE ALL IN GOOD AGREEMENT ON
TIMING...AND DIFFER SLIGHTLY ON THE STRENGTH OF THIS FEATURE...BUT
FORECAST SOUNDINGS AND H85 TEMP TRENDS SUGGEST FRONT WILL COME IN
COLDER THAN WHAT GUIDANCE SUGGESTS...W/SOME NORTHERN LOCATIONS NOT
GETTING OUT OF THE 70S FRIDAY AFTERNOON...ESPECIALLY GIVEN EXPECTED
CLOUD COVER/CONVECTION.  12Z RAOB SHOWS PWATS OF AROUND 125 PCT OF
NORMAL...AND CONVERGENCE FIELDS ALONG THE FRONT LOOK TO GIVE BEST
CHANCES OF CONVECTION ALL WEEK.  FORECAST SOUNDINGS DON/T SUGGEST
MUCH IN THE WAY OF SEVERE ACTIVITY...ALTHOUGH GUSTY WINDS MAY
ACCOMPANY CELLS ALONG THE FRONT.  EXPECT INCREASED WINDS IN
FRONTAL/POST-FRONTAL WINDS IN THE GUADALUPES/VAN HORN/HIGHWAY 54
CORRIDOR THURSDAY NIGHT/FRIDAY...BUT ON NE SFC FLOW...NOTHING
REQUIRING ADVSY/WARNING PRODUCTS ATTM.

OTHERWISE...TEMPS REBOUND SATURDAY...W/CONVECTION LINGERING SOUTH
ALONG OLD FRONTAL BOUNDARY.  SUNDAY NIGHT...A SECONDARY TROUGH IS
PROGGED TO MOVE INTO THE UPPER ROCKIES AND BEGIN SHIFTING THE UPPER
RIDGE TO THE SE CONUS BY MIDWEEK.  THIS SHOULD OPEN THE DOOR FOR
ISOLATED CONVECTION UNDER SW FLOW ALOFT IN THE
EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  94  66  77  /  10   0  50  10
CARLSBAD NM                68  97  63  76  /  10  10  50  50
DRYDEN TX                  73  97  71  89  /  10  10  10  50
FORT STOCKTON TX           71  97  68  79  /  10  10  20  50
GUADALUPE PASS TX          70  91  60  71  /  10  10  50  50
HOBBS NM                   69  96  62  78  /  10   0  50  50
MARFA TX                   60  88  60  77  /  10  20  10  50
MIDLAND INTL AIRPORT TX    72  96  65  78  /  10  10  50  10
ODESSA TX                  72  94  68  80  /  10  10  50  30
WINK TX                    74 101  69  84  /  10  10  50  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/44
Hazardous weather outlook, Sep 1, 2:02 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT WED SEP 1 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CDT WED SEP 1 2010 /102 PM MDT WED SEP 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS GENERALLY ALONG AND
WEST OF THE PECOS RIVER THIS AFTERNOON AND EVENING.  HOWEVER...SOME
STORMS COULD DEVELOP OVER THE PERMIAN BASIN INTO THE EVENING.  A FEW
STORMS BOTH THIS AFTERNOON AND EVENING COULD BECOME STRONG ENOUGH TO
PRODUCE STRONG WINDS OVER 50 MPH...HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AFTERNOON...MAINLY OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO
AND WEST TEXAS.  A FEW OF THESE STORMS COULD BECOME STRONG ENOUGH TO
PRODUCE STRONG WINDS OVER 50 MPH...HAIL AND LOCALLY HEAVY RAINFALL.

THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE THURSDAY NIGHT AS A
STRONG COLD FRONT PUSHES SOUTH INTO THE REGION.  THE SOUTHEAST NEW
MEXICO PLAINS...NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS
WILL SEE THE HIGHEST CHANCE OF THUNDERSTORMS ALONG AND BEHIND THE
COLD FRONT.  ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
EXPECTED...SOME OF THE STORMS COULD PRODUCE STRONG WINDS OVER 50
MPH.  HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY OVER THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 1, 3:24 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT WED SEP 1 2010

NMZ034-TXZ050-060-061-012045-
SOUTHERN LEA COUNTY-ANDREWS-WINKLER-ECTOR-
324 PM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN WINKLER...NORTHWESTERN ECTOR...SOUTHEASTERN LEA AND
SOUTHWESTERN ANDREWS COUNTIES UNTIL 345 PM CDT/245 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN ANDREWS
COUNTY...OR JUST NORTH OF STATE HIGHWAY 128...AT 322 PM CDT...MOVING
EAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS NEAR 45
TO 55 MPH ARE POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN WINKLER...NORTHWESTERN ECTOR...SOUTHEASTERN
LEA AND SOUTHWESTERN ANDREWS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Sep 1, 3:48 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT WED SEP 1 2010

TXZ050-060-061-012115-
ANDREWS-WINKLER-ECTOR-
348 PM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN WINKLER...NORTHWESTERN ECTOR AND SOUTH CENTRAL ANDREWS
COUNTIES UNTIL 415 PM CDT...

AT 346 PM CDT...TWO STRONG THUNDERSTORMS WERE LOCATED ACROSS
SOUTHWEST ANDREWS COUNTY AND NORTHWEST ECTOR COUNTY. THESE STORMS
WERE SLOWLY DRIFTING TO THE EAST AROUND 5 MPH. INDIVIDUALS NEAR THE
INTERSECTION OF STATE HIGHWAY 181 AND 115 SHOULD SEEK SHELTER. IN
ADDITION...AN OUTFLOW BOUNDARY WAS APPROACHING NOTREES AND GOLDSMITH
FROM THE NORTHWEST. PREPARE FOR GUSTY WINDS NEAR 50 TO 55 MPH AND
HAIL UP TO THE SIZE OF NICKELS.

PEOPLE IN NORTHEASTERN WINKLER...NORTHWESTERN ECTOR AND SOUTH CENTRAL
ANDREWS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Sep 1, 4:14 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT WED SEP 1 2010

TXZ075-012200-
PECOS-
414 PM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WESTERN PECOS COUNTY UNTIL 500 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED ABOUT 16
MILES WEST OF BELDING...OR ABOUT 27 MILES SOUTHWEST OF FORT
STOCKTON...MOVING NORTH AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO
55 MPH...PENNY TO NICKEL SIZED HAIL...FREQUENT LIGHTNING STRIKES AND
VERY HEAVY RAIN. THIS STORM WILL IMPACT RURAL LOCATIONS. OF WESTERN
PECOS COUNTY...INCLUDING U.S. HIGHWAY 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 9:17 PM CDTAreal Flood AdvisoryMAFBorden, Dawson3 hr
Aug 31, 9:40 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Sep 1, 3:59 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland, Winkler61 min
Sep 1, 4:49 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland41 min
Sep 1, 4:54 PM CDTSevere Thunderstorm WarningMAFDawson66 min
Sep 1, 6:37 PM CDTAreal Flood AdvisoryMAFEctor3 hr

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.